Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Lubbock, TX

May 7, 2019Castro County, Swisher County, Texas

NWS Lubbock, TX issued this flash flood warning at May 7, 2019, 6:00 PM CDT for Castro County, Swisher County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2019, 6:00 PM CDT (23:00 UTC)
Expired
May 7, 2019, 8:00 PM CDT
In force
2 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

Counties Castro County, TX, Swisher County, TX

The radar

The Amarillo radar (KAMA), 77 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 7:15 PM CDTFLASH FLOOD6 W Tulia, TXFLOODING 5 - 7 MILES WEST OF TULIA ALONG S.H. 86. ALSO FLOODING NW OF TULIA WEST OF FM 1424.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WGUS54 KLUB 072300
FFWLUB
TXC069-437-080100-
/O.NEW.KLUB.FF.W.0002.190507T2300Z-190508T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
600 PM CDT Tue May 7 2019

The National Weather Service in Lubbock Texas has issued a

* Flash Flood Warning for...
  Eastern Castro County in the Panhandle of Texas...
  Northwestern Swisher County in the Panhandle of Texas...

* Until 800 PM CDT.

* At 558 PM CDT, Doppler radar indicated severe thunderstorms 
  producing heavy rain across the warned area. Up to three inches of 
  rain have already fallen and more rain is likely. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Tulia, Hart, Happy and Nazareth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3474 10149 3442 10182 3432 10194 3432 10218
      3474 10209

$$

LIPE
3 follow-up statements
494 
WGUS74 KLUB 072326
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
626 PM CDT Tue May 7 2019

TXC069-437-080100-
/O.CON.KLUB.FF.W.0002.000000T0000Z-190508T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Castro TX-Swisher TX-
626 PM CDT Tue May 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN CASTRO AND NORTHWESTERN SWISHER COUNTIES...

At 623 PM CDT, Doppler radar indicated severe thunderstorms 
producing heavy rain across the warned area. Up to five inches of 
rain has already fallen in rural areas west of Tulia between Tulia 
and Nazareth.   Flash flooding is ongoing or may begin shortly.

Some locations that will experience flooding include...
Tulia, Hart, Happy and Nazareth. 

Additional rainfall amounts up to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3474 10149 3442 10182 3432 10194 3433 10216
      3456 10210 3474 10189

$$

LIPE
301 
WGUS74 KLUB 080000
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
700 PM CDT Tue May 7 2019

TXC069-437-080100-
/O.CON.KLUB.FF.W.0002.000000T0000Z-190508T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Castro TX-Swisher TX-
700 PM CDT Tue May 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
EAST CENTRAL CASTRO AND NORTHWESTERN SWISHER COUNTIES...

At 655 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area were on the decrease. However, some 
locations between Tulia and Nazareth and between Tulia and Happy may 
have received 3 to 6 inches of rain.  Localized flash flooding will 
likely continue for some time as the water runs off.  Some storms 
with very heavy rain continue north of Tulia.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3473 10151 3454 10174 3452 10184 3444 10194
      3446 10208 3456 10208 3472 10187

$$

LIPE
574 
WGUS74 KLUB 080029
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
729 PM CDT Tue May 7 2019

TXC069-437-080100-
/O.CON.KLUB.FF.W.0002.000000T0000Z-190508T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Castro TX-Swisher TX-
729 PM CDT Tue May 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
EAST CENTRAL CASTRO AND NORTHWESTERN SWISHER COUNTIES...

At 723 PM CDT, Doppler radar indicated thunderstorms had moved out 
of the warned area.  However, radar indicates 3 to 6 inches of rain 
fell in rural parts of western and northern Swisher County and 
eastern Castro Counties.  The heaviest rain was between Tulia and 
Nazareth and northwest of Tulia.  

Law enforcement in Swisher County indicated that flooding was 
continuing over State Highway 86 near and west of Tule Draw. This is 
5 to 7 miles west of Tulia.  Other flooding was indicated west of 
FM 1484 northwest of Tulia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3473 10152 3454 10174 3452 10184 3444 10194
      3446 10208 3456 10208 3472 10187

$$

LIPE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 7, 2:20 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 7, 2:20 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
220 PM CDT Tue May 7 2019

.DISCUSSION...

Main focus for this forecast will surround the severe weather
chances this afternoon and evening.

Deep upper level low is moving through AZ this afternoon with SWRLY
flow over the CWA. Quick surface analysis shows the dryline in far
eastern NM with a quasi-stationary/cold front straddling the TX/OK
Panhandles (just north of the FA). Moisture continues to increase
area wide with dewpoints now in the 60Fs. The expectation is that as
the day progresses the dryline will push slightly further east into
the CWA as the cold front drops further south and a surface low
develops in far eastern NM. This will effectively create a triple
point near and around our far NW counties. As diurnal heating
combines with ample upper level energy provide by the upper level
low convection will develop south of the cold front and along the
dryline.

All severe parameters tell the story of area wide scattered severe
weather. In general, guidance continues to show steep lapse rates of
8-9 C/km (thanks to afternoon mid-level cooling), MUCAPES of 2500-
3500 J/kg and Bulk Shear values of ~40-45 kts. This will favor
supercell development with all hazards in play. Initial threats will
be very large hail, damaging wind gusts and locally heavy rainfall.
As the evening progresses the threat for tornados goes up due the
increasing low level jet and low level helicity values. The area
with maximum tornado threat will be near the position of the front
in the far eastern extreme Texas Panhandle.

The main uncertainties for this forecast surround the amount of
cirrus currently over much of the FA and the eventual placement of
the dryline and front. Both of these things could limit convection
or convection placement.

Tomorrow, will be a down day as as a Pacific front pushes much of
the moisture east and SW surface flow advects warmer and drier air
into the area. A cold front is progged to move through the FA late
Wednesday into early Thursday. This will force any residual moisture
south of the area. There is a slight chance that precip could
develop along the cold front early Thursday morning. For now we have
keep the forecast dry but that could change in later iterations.
Friday, another upper level low will develop off the coast of
California. This will place us under SWRLY flow and allow for
moisture to return to the region, increasing our rain shower and
thunderstorm chances late in the weekend into early next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

28
Hazardous weather outlook, May 7, 11:23 AM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1123 AM CDT Tue May 7 2019

TXZ021>044-080430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1123 AM CDT Tue May 7 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Widespread severe thunderstorms are expected late this afternoon
and evening across the entire region. The greatest risk will
occur across the northern Rolling Plains and extreme southern Texas
Panhandle. The expected threats this afternoon will be hail to
the size of baseballs, wind gusts 70 to 80 mph and isolated
tornadoes. In addition, heavy rainfall may cause localized
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 7, 4:32 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
432 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TORNADO          7 N HALFWAY             34.29N 101.95W
05/07/2019                   HALE               TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1900338

JLJ
Local storm report, May 7, 4:54 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
454 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             E ROPESVILLE            33.41N 102.15W
05/07/2019  E1.00 INCH       HOCKLEY            TX   PUBLIC

&&

EVENT NUMBER LUB1900339

JLJ
Local storm report, May 7, 4:56 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
456 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 S ROPESVILLE          33.40N 102.15W
05/07/2019  E1.00 INCH       HOCKLEY            TX   PUBLIC

&&

EVENT NUMBER LUB1900340

JLJ
Local storm report, May 7, 5:16 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
516 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TORNADO          6 SW TULIA              34.48N 101.85W
05/07/2019                   SWISHER            TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1900341

JLJ
Local storm report, May 7, 5:39 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
539 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TORNADO          9 SW TULIA              34.45N 101.88W
05/07/2019                   SWISHER            TX   STORM CHASER

            VIA TWITTER PIC

&&

EVENT NUMBER LUB1900342

JGD
Local storm report, May 7, 6:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
600 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TORNADO          9 NE TULIA              34.63N 101.66W
05/07/2019                   SWISHER            TX   STORM CHASER

&&

EVENT NUMBER LUB1900343

JLJ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:25 PM CDTSpecial Weather StatementLUBParmer35 min
May 6, 9:59 PM CDTSpecial Weather StatementLUBParmer31 min
May 6, 10:13 PM CDTSevere Thunderstorm WarningLUBParmer32 min
May 6, 10:38 PM CDTAreal Flood AdvisoryLUBParmer2 hr
May 6, 10:41 PM CDTSevere Thunderstorm WarningLUBParmer49 min
May 6, 11:17 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer58 min
May 6, 11:49 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer41 min
May 7, 2:44 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb, Lubbock24 min
May 7, 2:59 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Hockley, Lamb61 min
May 7, 3:54 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher66 min
May 7, 4:04 PM CDTAreal Flood AdvisoryLUBCastro, Hale, Lamb, Swisher116 min
May 7, 4:23 PM CDTTornado WarningLUBCastro, Hale, Swisher37 min
May 7, 4:40 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Terry35 min
May 7, 5:00 PM CDTTornado WarningLUBCastro, Swisher30 min
May 7, 5:06 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher54 min
May 7, 5:08 PM CDTSevere Thunderstorm WarningLUBLynn, Terry37 min
May 7, 5:10 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock35 min
May 7, 5:20 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry25 min
May 7, 5:27 PM CDTTornado Warning Tornado observedLUBSwisher33 min
May 7, 5:44 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Terry31 min
May 7, 5:45 PM CDTSevere Thunderstorm WarningLUBLynn, Terry18 min
May 7, 5:57 PM CDTTornado Warning Tornado observedLUBBriscoe, Swisher48 min
May 7, 6:39 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock36 min
May 7, 6:43 PM CDTSevere Thunderstorm WarningLUBHockley, Terry32 min
May 7, 6:45 PM CDTSevere Thunderstorm WarningLUBCochran30 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.